Connecticut, 2013

Blizzard and Winter Storm in Connecticut, February 8 to 9, 2013

February 8 to 9, 2013 · NWS ALY · 4 events in 2 counties and zones

On the morning hours of Thursday, Februrary 8th, an area of low pressure rapidly developed off the mid-Atlantic coast. The development of this storm was aided by the phasing with another strong upper level disturbance moving towards the coast from the Great Lakes region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On the morning hours of Thursday, Februrary 8th, an area of low pressure rapidly developed off the mid-Atlantic coast. The development of this storm was aided by the phasing with another strong upper level disturbance moving towards the coast from the Great Lakes region. As this developing storm moved northeast off the Northeast coast from the late morning of February 8th and into the overnight hours, a large amount of Atlantic moisture was pulled westward, producing a widespread heavy snowfall.

The snow fell heaviest during the evening and into the overnight hours, with snowfall rates of one to three inches per hour. In addition, strong northeast winds, gusting over 35 mph, allowing for blowing and drifting of snowfall. Visibility was reduced to less than one-quarter mile, producing blizzard conditions. Snowfall amounts across Northwestern Connecticut ranged from around one foot in the northwest corner of the Litchfield County to two and a half feet across eastern parts of Litchfield County.

The snowfall tapered off during the morning hours, although blowing and drifting continued through the day on Saturday, February 9th.

Travel was significantly affected through the entire state of Connecticut. All roads were ordered closed for nearly a day. Statewide, about 38,000 homes and businesses were without power at the storm's peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 8, 9:27 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Feb 8, 9:27 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
927 AM EST FRI FEB 8 2013

.SYNOPSIS...
ONE STORM WILL DECAY IN THE EASTERN GREAT LAKES AS ANOTHER MAJOR
WINTER STORM DEVELOPS EXPLOSIVELY THROUGH THIS AFTERNOON. IT WILL
MOVE FROM THE CAROLINA COAST TO THE GULF OF MAINE SATURDAY...
BRINGING SIGNIFICANT SNOW TO THE REGION. HIGH PRESSURE WILL BUILD
FROM QUEBEC TO THE EASTERN SEABOARD FOR THE REST OF THE WEEKEND...
AND SLIDE OFFSHORE SUNDAY NIGHT. ANOTHER STORM WILL MOVE FROM THE
UPPER GREAT LAKES INTO CENTRAL QUEBEC EARLY IN THE WEEK...DRAGGING
A SERIES OF FRONTS THROUGH OUR REGION AND BRINGING UNSETTLED
WEATHER MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LIGHT SNOW IS DEVELOPING OVERHEAD ACROSS THE REGION AS MOISTURE
BUILDS AND THE TWO SYSTEMS JUST BEGIN TO INTERACT WITH EACH OTHER
BEFORE THEY PHASE.  THE SNOW WILL BE LIGHT AT FIRST AND ASSOCIATED
PRIMARILY WITH THE UPPER LEVEL TROF AND WEAK SURFACE LOW MOVING
THROUGH THE GREAT LAKES. WE COULD STILL SEE AN INCH OR TWO BY
SUNSET.

TRENDS IN DATA SUGGEST THE SURFACE LOW MAY BE TRACKING CLOSER TO THE
COAST AS THE CENTER IS JUST WEST OF HATTERAS...AND THE BEST
PRESSURE FALLS ARE JUST EAST OF THE NORTHERN OUTER BANKS. SOME
RAIN HAS BEEN OBSERVED OVER EASTERN LONG ISLAND AND A MIX INTO
PARTS OF NEW YORK CITY. ONCE THE UPPER DYNAMICS STRENGTHEN...A
CHANGEOVER TO SNOW SHOULD OCCUR...BUT THE RAIN/SNOW LINE WILL BE
VERY CLOSE AND COULD WAVER THROUGH THE DAY AND NIGHT DEPENDING ON
WHERE THE STORM EVENTUALLY TRACKS. IF THE RAIN/SNOW LINE SETS UP
ALONG THE COAST OR JUST INLAND...THEN THE HEAVIEST SNOW AXIS WOULD
SHIFT WEST AND NORTH. THE FRONTOGENESIS FORECAST SUGGESTS
YARDSTICKS WILL BE NEEDED TO MEASURE SNOW IN THE AXIS OF HEAVIEST
SNOW...THE NORTHWEST EDGE OF WHICH COULD SPREAD OVER A SLIGHTLY
LARGER PART OF THE FORECAST AREA. WE DO NOT VERY OFTEN SEE 850 HPA
U WIND ANOMALIES EXCEEDING -6 STANDARD DEVIATIONS WITHIN SUCH A
ZONE OF EXTREME BOUNDARY LAYER FRONTOGENSIS PREDICTED IN ALL
DETERMINISTIC AND ENSEMBLE GUIDANCE.

THERE IS SOME RAIN ON THE SOUTHERN PERIPHERY OF THE NORTHERN
STREAM SYSTEM ALSO IN PARTS OF WESTERN PA AND EASTERN OH. BASED
ON THE MEAN FLOW SEEN IN 12Z UPPER DATA...THE AXIS OF THE HEAVIEST
SNOW MAY BE SHIFTING EVER SO SLIGHTLY MORE WEST AND NORTH THAN
CURRENT FORECAST. LOTS OF CONVECTION OFF THE CAROLINAS WHICH COULD
CONTINUE THE ENHANCED DOWNSTREAM UPPER RIDGING THAT COULD SHIFT
THE SURFACE LOW TRACK AND ASSOCIATED RAIN/SNOW LINE AND DYNAMICS
JUST A SLIGHT HAIR WEST AND NORTH OF CURRENT FORECAST. BASED ON
AREA 12Z SOUNDINGS...SOME AREAS FROM THE CAPITAL DISTRICT AND
POINTS NORTH AND WEST MAY STRUGGLE TO REACH CURRENT FORECASTED
HIGH TEMPERATURES...BUT BY LATE AFTERNOON...WITH SOME MIXING
WITHIN THE WARM ADVECTION PRECIPITATION...ONLY A DEGREE OR SO
DIFFERENCE NOT ENOUGH TO ACKNOWLEDGE MUCH IN THE FORECAST. KEEPING
FORECAST GENERALLY AS IS WITH JUST MINOR CHANGES. HOWEVER...IF THE
AFOREMENTIONED TRENDS ARE REAL AND CONSISTENT THROUGH THE REST OF
THIS MORNING...SOME SNOW AMOUNTS MAY NEED TO BE ADJUSTED SLIGHTLY
UPWARD...AS LONG AS THE RAIN/SNOW LINE...FRONTOGENESIS AND UPPER
DEFORMATION ZONE DO REALLY SHIFT A SLIGHT BIT WEST AND NORTH OF
CURRENT FORECAST.

PREV AFD BELOW...

DURING THE AFTERNOON...THE HEAVIER SNOW BANDS ASSOCIATED WITH THE
RAPIDLY INTENSIFYING LOW PRESSURE SYSTEM OFF THE MID ATLANTIC COAST
WILL SPREAD INTO THE REGION FROM SOUTH TO NORTH. WIDESPREAD MODERATE
TO HEAVY SNOW IS EXPECTED IN ALL AREAS THIS EVENING THROUGH A LITTLE
AFTER MIDNIGHT...THEN THE SNOW WILL SLOWLY WIND DOWN LATE TONIGHT
AND SATURDAY MORNING.

EVEN AS THE STORM IS ON OUR DOORSTEP...THERE STILL EXISTS A LARGE
DISCREPANCY BETWEEN THE MODELS IN TERMS OF LIQUID QPF TOTALS...AND
THE RESULTANT SNOW AMOUNTS. THE NAM CONTINUES TO FORECAST EXTREMELY
HEAVY PCPN AMOUNTS WHICH WOULD RESULT IN A WIDESPREAD 1 TO 3 FOOT
SNOWFALL ACROSS THE REGION. THE GFS AND CANADIAN MODELS ARE ON THE
LOW END AND WOULD ONLY RESULT IN ABOUT 8 TO 15 INCHES OF SNOW. THE
ECMWF IS IN BETWEEN AND ITS FORECAST WOULD RESULT IN A SNOWFALL
RANGING FROM ABOUT 8 INCHES OVER THE NORTHWEST TO AROUND 2 FEET OVER
THE SOUTHEAST. OUR SNOWFALL FORECAST IS CLOSE TO THE ECMWF FORECAST
WITH ABOUT 8-12 INCHES IN OUR NORTHERN/NORTHWESTERN ZONES...AROUND
10-12 INCHES ACROSS THE CAPITAL REGION/SCHOHARIE VALLEY...10-16
INCHES ACROSS THE EASTERN CATSKILLS/MID HUDSON VALLEY...12-18 INCHES
ACROSS THE TACONICS AND SRN VT...12-20 INCHES ACROSS THE
BERKSHIRES...AND 15-25 INCHES ACROSS LITCHFIELD COUNTY.

WINTER STORM AND BLIZZARD WARNINGS REMAIN UNCHANGED.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
BY SAT MORNING MAJOR WINTER STORM HAS BOMBED OUT...AND IS VERTICAL
SOUTH OF CAPE COD...MOVING OUT TO SEA.  SOME COLD CONVEYOR BELT
LIGHT SNOW WILL LINGER INTO THE MORNING HOURS. SFC HIGH AND LOW
POSITIONS AND MAV GUIDANCE WOULD SUGGEST SOME FURTHER LINGERING
-SN IN CAPITAL REGION IN HUDSON MOHAWK CONVERGENCE. WHAT SNOW THAT
REMAINS WILL EXIT THE REGION BY MIDDAY.  MUCH OF THE DAY A STRONG
SFC WIND GRADIENT WILL BE OVER THE RGN WITH 10-20MPH SFC WINDS AND
HIGHER GUSTS. THIS DRIVES A SHORT LIVED SURGE OF ARCTIC AIR INTO
THE FCA.

IN WAKE OF DEPARTING STORM SATURDAY NIGHT SHARP 500HPA RIDGE WILL
BUILD OVER THE EASTERN STATES FOR THE WEEKEND...AS SFC HIGH BUILDS
FROM QB INTO EASTERN GRTLKS SAT...AND TO THE SEABOARD SUNDAY. WITH
SURGE OF ARCTIC AIR HIGHS SAT WILL BE IN 20S WITH SOME TEENS NORTH
AND NEAR 30 FAR SE. WITH FRESH SNOW COVER...CLEAR SKIES AND SFC
HIGH SETTLING IN OVERHEAD SAT NIGHT...WINDS SHOULD BECOME LT
OVERNIGHT AND TEMPS WILL PLUNGE TO NEAR ZERO SOUTH AND TO 20
BELOW UP NORTH.

SUNDAY A MODERATION TREND WILL BEGIN AS 500HPA AND SFC HIGH AXIS
ARE OVER RGN. SHOULD BE A BRIGHT SUNNY COLD DAY WITH TEMPS
REBOUNDING TO 20S TO LOW 30S.

SUNDAY NIGHT SFC HIGH AND 500 HPA RIDGE MOVE OFFSHORE. CUTOFF
500HPA AND ITS VERTICAL SFC LOW MOVES THROUGH THE WESTERN GRTLKS
AND INTO QB MONDAY. OTHER THAN A PASSING SHORT WV FCA IS WELL
OUTSIDE MOST OF UPR DYNAMICS...BUT IS IMPACTED BY SERIES OF SFC
FRONTS MONDAY. WITH STRONG WAA AHEAD OF WMFNT AND IN RETURN FLOW
OF DEPARTING SFC HIGH TEMPS WILL REBOUND SHARPLY. PCPN WILL START
AS -SN BUT SHOULD QUICKLY BCM MIXED AND CHANGE TO -SHRA IN ALL
AREAS. GUID TEMPS REACH 40S IN MOST AREAS MONDAY. GIVEN EXTENSIVE SNOW
COVER...THIS MAY BE TOO AGGRESSIVE AND WILL TAKE THEM BACK A FEW
DEGREES. THIS WILL ENHANCE THE CHC OF A FEW HOUR PERIOD OF -ZR/IP
MONDAY BFE PCPN CHANGES TO RN WITH SUCH A COLD BOUNDARY LAYER.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THIS WILL BE TYPICAL UPSTATE NY FEB WEATHER WITH VRBL CLOUDS
-SHSN PARTICULARLY NW FCA...NR TO SLIGHTLY ABV NORMAL TEMPS. A FAST
ZONAL 500HPA FLOW WITH A SERIES OF PASSING 500HPA SHORT WVS. WK CD
ADVECTION DOMINATES THE PERIOD WITH A LK EFFECT RESPONSE MAINLY
TUE FM TUG HILL INTO W PTNS OF FCA AS SFC FLOW IS FAVORABLE AND
STRONG 500HPA TROF PASSES THROUGH. WEAK SFC HIGH PRESSURE SETS UP
OVER RGN FOR REMAINDER OF EFP. BUT IN WLY FLOW WITH A FEW WEAK
500HPA SHORT WVS SCT FLURRIES WILL PERSIST REGION WIDE. AT THE END
OF THE FCST PERIOD A MORE SIGNIFICANT FRONTAL BOUNDARY BEGINS TO
SET UP FROM ST LAWRENCE VLY THRU E GRTLKS BACK INTO MIDWEST. WILL
POPULATE WITH MIDNIGHT SHIFT HPC...ADJUST FOR LK EFFECT TUES.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
POWERFUL WINTER STORM WILL IMPACT THE REGION FRIDAY INTO EARLY
SATURDAY.

VFR/MVFR CONDITIONS TO START THE TAF PERIOD AT THE KALB/KPSF/KPOU
TAF SITES...WITH MVFR/IFR CONDITIONS AT KGFL. BETWEEN 13Z AND 17Z
CONDITIONS WILL BECOME WIDESPREAD IFR/LIFR...AND BY LATE AFTN AND
THIS EVENING...EXPECT LIFR/VLIFR CONDITIONS IN WIDESPREAD MODERATE
TO HEAVY SNOW. TOWARD THE END OF THE TAF PERIOD (12Z SATURDAY)...
CONDITIONS WILL IMPROVE TO MVFR AT KGFL/KALB/KPOU...BUT REMAIN IFR
AT KPSF.

NORTHEAST TO EAST WINDS WILL INCREASE TO 8 TO 12 KT THIS MORNING AND
10-15 KT BY LATE THIS AFTN AND THIS EVENING...WITH GUSTS OF 20 TO 25
KTS THROUGH TONIGHT.

OUTLOOK...
SAT...VFR/MVFR...CHC -SN.
SAT NIGHT-SUN NIGHT...VFR...NO SIG WX.
MON-MON NIGHT...MVFR/IFR. CHC -SN/-PL/-FZRA CHANGING TO -RA.
TUE...VFR/MVFR. SLIGHT CHC -SHRA/-SHSN.

&&

.HYDROLOGY...
WIDESPREAD HYDRO PROBLEMS ARE NOT ANTICIPATED OVER THE NEXT FEW
DAYS AS OUR COLD WEATHER CONTINUES WITH ALL PRECIPITATION TOMORROW
INTO TOMORROW NIGHT IN THE FORM OF SNOW.

SOME RIVER AND STREAM GAGES ARE EXPERIENCING ICE EFFECTS. ICE
WILL CONTINUE TO FORM AND THICKEN ON ALL BODIES OF WATER THROUGH
THE WEEKEND.

EARLY NEXT WEEK...DAYTIME TEMPERATURES MAY RISE ABOVE
FREEZING...ALONG WITH THE POSSIBILITY FOR A LIGHT WINTRY MIX ON
MONDAY. THESE TEMPERATURES MAY ALLOW FOR SOME SNOW MELT...AND A SLOW DOWN ON
THE DEVELOPMENT OF ICE...BUT NO HYDRO ISSUES ARE ANTICIPATED AT
THIS TIME.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...BLIZZARD WARNING UNTIL NOON EST SATURDAY FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL NOON EST SATURDAY FOR NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...WINTER STORM WARNING UNTIL NOON EST SATURDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL NOON EST SATURDAY FOR VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...GJM/NAS
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...GJM
HYDROLOGY...SNYDER
Hazardous weather outlook, Feb 8, 4:21 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
421 AM EST FRI FEB 8 2013

MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>084-
VTZ013>015-090930-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
421 AM EST FRI FEB 8 2013

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST
CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WITH ANOTHER APPROACHING STORM...A PERIOD OF MIXED PRECIPITATION...
INCLUDING A CHANCE OF FREEZING RAIN...IS POSSIBLE DURING THE DAY ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CTZ001-013-090930-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
421 AM EST FRI FEB 8 2013

...BLIZZARD WARNING IN EFFECT UNTIL NOON EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

WITH ANOTHER APPROACHING STORM...A PERIOD OF MIXED PRECIPITATION...
INCLUDING A CHANCE OF FREEZING RAIN...IS POSSIBLE DURING THE DAY ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SNYDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Southern Litchfield

When
February 8, 11:30 AM EST to February 9, 9:30 AM EST
Where
Southern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Winter Storm, Northern Litchfield

When
February 8, 12:30 PM EST to February 9, 9:30 AM EST
Where
Northern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Blizzard, Northern Litchfield

When
February 9, 12:00 AM EST to 6:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Blizzard, Southern Litchfield

When
February 9, 12:00 AM EST to 6:00 AM EST
Where
Southern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430977, 430976, 429031, 429032.